Georgia, 2022Strong Wind in Georgia, March 31, 2022
March 31, 2022 · NWS CHS · 1 event in 1 county or zone
Strong winds developed across southeast Georgia in the early morning hours well ahead of an approaching cold front. The presence of a strong pressure gradient in advance of the front, coupled with an increasingly strong low-level jet, produced widespread wind gusts of 40-50 mph.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed across southeast Georgia in the early morning hours well ahead of an approaching cold front. The presence of a strong pressure gradient in advance of the front, coupled with an increasingly strong low-level jet, produced widespread wind gusts of 40-50 mph. The strong wind gusts produced scattered wind damage through midday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 31, 3:26 AM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 31, 3:26 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
426 AM EDT Thu Mar 31 2022
.SYNOPSIS...
A cold front will approach from the west today and push
offshore early Friday morning before stalling south of the
region this weekend. Dry high pressure will prevail early next
week, before unsettled weather returns heading into the middle
of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
High impact weather potential: Primary forecast concerns revolve
around gusty winds ahead of the main line of convection, as
well as severe weather possibilities.
Pattern Synopsis/Forecast: Larger scale troughing encompasses
the central CONUS/Mississippi River Valley region early this
morning, with a myriad of embedded short-waves pinwheeling
through the larger scale flow. Lead short-wave is rolling up
into the lower Great Lakes driving a deepening parent low into
that area. Second piece of short-wave energy is advancing
across the Gulf Coast states with the southern stream upper jet
axis, and right behind an advancing cold front and line of
strong/severe thunderstorms. With high pressure exiting into the
Atlantic, a tight pressure gradient (3-4 mb across our area) is
noted ahead of the front and continues to produce somewhat
gusty surface winds across our area, and resulting very mild
temperatures. Winds aloft are already strong...35 to 40 knots
off the surface per KCLX VAD wind profile.
Upper level troughiness will press into the SE states through the
course of the day as the upper level jet core swings up into the
region. This will help drive the cold front into the Carolinas/
Georgia region this afternoon, and eventually off the coast tonight.
Details: Upstream line of convection will be approaching the CWA
during the early-mid morning hours, although likely weakening to
some degree, outrunning the larger scale forcing as well as
encountering diminishing downstream instability. Current CAM
guidance timing suggests convection will cross our area largely
between roughly 10 am (west) through 6 pm (off the coast) or
so, which has been fairly consistent timing over the last number
of runs.
Severe potential with the convection remains nebulous however.
Per RAP13 and SPC HREF data, certainly plenty of 0-6 km shear
running 50 to 60 knots as the line moves through, as well as
some enhanced 0-3 km SRH values in excess of 200 m2/s2.
Instability remains the bigger issue, particularly with the
arrival of clouds and precip which will likely cap instability.
But given the strong dynamical forcing, it may not take much to
produce strong/severe storms. For those reasons, latest SPC Day
One outlook now has our entire area under a slight risk along
with a 5 percent TOR probability as well.
Gusty winds: As noted above, winds aloft this morning are
already strong. Upstream low level jet core is expected to shift
across our area this morning with 50 to 60 knots at 925 mb
becoming focusing along SC coastal areas from late morning
through early afternoon. This suggests those coastal areas (and
bridges) may see wind gusts pushing wind advisory criteria
prior to the arrival of the main batch of precip. So, we will
be hoisting a wind advisory for mid morning through the
afternoon. Will also be hoisting a gale warning for the
Charleston Harbor as well as the affected nearshore zones. High
swim risk and high surf advisories are a given in this scenario.
Tonight: Showers/storms will press off the coast by early
evening while trailing cold front moves off the coast later
tonight. Some lingering showers are possible through the evening
followed by dry conditions and some clearing overnight.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A cold front will likely be offshore by daybreak Friday, eventually
stalling south of the area through the weekend. Behind the front,
high pressure will begin to spread across the region, favoring a
west flow and dry conditions within a zonal flow across southeast
South Carolina and Southeast Georgia. High temps should approach the
mid 70s across most locations, while Friday night lows dip into the
mid 40s inland to low-mid 50s near the coast. High pressure will
become reinforced from the north-northwest Saturday as the center of
the airmass shifts across the Mid-Atlantic states. Conditions should
result in another dry day of weather across the local area, but the
arrival of a mid-lvl shortwave could help spawn a few showers
Saturday evening, mainly along and east of I-95. Saturday high temps
should range in the low-mid 70s across southeast South Carolina to
mid/upper 70s across southeast Georgia. Overnight lows should be
slightly more mild than the previous night, ranging in the upper 40s
to lower 50s away from the immediate coast. Persistent high pressure
will likely favor more dry weather Sunday with a similar setup in
regards to a west-northwest flow occurring within a zonal flow.
However, temps could be a degree or two warmer given a slightly more
downslope trajectory of winds in place. In general, highs should
peak in the mid/upper 70s, warmest across southeast Georgia.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
High pressure will prevail through early next week, favoring dry
weather conditions and slightly warmer temps. In general, high temps
should trend warmer under a zonal flow pattern, peaking near the mid-
upper 70s Monday, then low-mid 80s Tuesday (warmest across inland
Georgia). Latest guidance suggests the return of unsettled weather
Tuesday afternoon through Wednesday with the arrival of a low
pressure system tracking across the Deep South and toward the
Southeast/Mid-Atlantic states. Scattered/numerous showers along with
a few thunderstorms are possible with this system. Temps will also
remain warm through mid-week, peaking in the low-mid 80s Wednesday
(warmest across southeast Georgia).
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions will persist at the terminals overnight and
through the morning hours. Upstream line of showers and some
thunderstorms will be advancing W-E across the region later this
morning and through the afternoon hours, passing through the
terminal sites largely between 18Z and 22Z. This will bring some
flight restrictions (MVFR and possible IFR) owing to heavier
rainfall/lowering CIGS and VSBYS.
Meanwhile, gusty winds will precede the showers/storms with
gusts peaking near 30 to 35 kt by late morning/early afternoon
just ahead of the line. There will be a risk for low-level wind
shear through mid-morning with 2000 ft winds nearing 45 kt at
times.
Extended Aviation Outlook: VFR conditions are expected at all
terminals Friday through Monday with dry high pressure prevailing
across the Southeast United States.
&&
.MARINE...
Very gusty winds will develop across the coastal waters this
morning and continue through a good part of the afternoon hours.
Strongest gusts are expected to occur in the Charleston
nearshore waters including Charleston Harbor, where gale force
gusts are a good bet by later this morning. Winds will begin to
subside later this afternoon and particularly tonight.
Rip Currents and high surf: Due to gusty onshore winds, a High
Risk of Rip Currents and high surf advisory is in place for
today.
Friday through Tuesday: High pressure will spread across the coastal
waters leading to improving winds/seas across local waters and
likely the end to any remaining Small Craft Advisories by late
morning Friday. There could be an uptick in winds/seas across South
Carolina waters Saturday as high pressure is reinforced across the
region, but conditions are expected to remain below advisory level
conditions through the weekend and into early next week. By Tuesday,
a low pressure system will approach the Southeast United States,
favoring an increasing gradient wind and building seas. Conditions
could approach Small Craft Advisory levels across a portion of
coastal waters Tuesday and into the middle of next week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Rip Current Risk from 8 AM EDT this morning through this
evening for GAZ117-119-139-141.
High Surf Advisory from 8 AM this morning to 8 PM EDT this
evening for GAZ119.
SC...High Rip Current Risk from 8 AM EDT this morning through this
evening for SCZ048>051.
Lake Wind Advisory until 9 PM EDT this evening for SCZ045.
High Surf Advisory from 8 AM this morning to 8 PM EDT this
evening for SCZ048>051.
Wind Advisory from 10 AM this morning to 6 PM EDT this evening
for SCZ048>052.
MARINE...Gale Warning until 6 PM EDT this evening for AMZ330-350-352-
374.
Small Craft Advisory until 6 AM EDT Friday for AMZ354.
&&
NEAR TERM...TBA
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB/TBA
MARINE...DPB/TBAHazardous weather outlook, Mar 31, 3:23 AM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
423 AM EDT Thu Mar 31 2022
AMZ354-010830-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
423 AM EDT Thu Mar 31 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Strong Thunderstorms: A line of strong thunderstorms will move
through region mainly this afternoon. The main hazard will be wind
gusts in excess of 35 knots, although an isolated waterspout cannot
be ruled out. Special Marine Warnings could be needed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ045-010830-
Inland Berkeley-
423 AM EDT Thu Mar 31 2022
...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR LAKE
MOULTRIE...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Severe Thunderstorms: A line of strong to severe thunderstorms will
move through region, mainly this afternoon. The main threat will be
damaging winds, although large hail and an isolated tornado will be
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-139-141-010830-
Coastal Bryan-Coastal Liberty-Coastal McIntosh-
423 AM EDT Thu Mar 31 2022
...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
Severe Thunderstorms: A line of strong to severe thunderstorms will
move through region, mainly this afternoon. The main threat will be
damaging winds, although large hail and an isolated tornado will be
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ048>051-010830-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
423 AM EDT Thu Mar 31 2022
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
High Surf Advisory.
Wind Advisory.
Severe Thunderstorms: A line of strong to severe thunderstorms will
move through region, mainly this afternoon. The main threat will be
damaging winds, although large hail and an isolated tornado will be
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ119-010830-
Coastal Chatham-
423 AM EDT Thu Mar 31 2022
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Risk for Rip Currents.
High Surf Advisory.
Severe Thunderstorms: A line of strong to severe thunderstorms will
move through region, mainly this afternoon. The main threat will be
damaging winds, although large hail and an isolated tornado will be
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ052-010830-
Tidal Berkeley-
423 AM EDT Thu Mar 31 2022
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorms: A line of strong to severe thunderstorms will
move through region, mainly this afternoon. The main threat will be
damaging winds, although large hail and an isolated tornado will be
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-010830-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-
423 AM EDT Thu Mar 31 2022
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Severe Thunderstorms: A line of strong to severe thunderstorms will
move through region, mainly this afternoon. The main threat will be
damaging winds, although large hail and an isolated tornado will be
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-374-010830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
423 AM EDT Thu Mar 31 2022
...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Strong Thunderstorms: A line of strong thunderstorms will move
through region mainly this afternoon. The main hazard will be wind
gusts in excess of 35 knots, although an isolated waterspout cannot
be ruled out. Special Marine Warnings could be needed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Strong Wind, Coastal Chatham
- When
- March 31, 5:00 AM EST to 12:00 PM EST
- Where
- Coastal Chatham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
Chatham County Emergency Management Agency reported a few trees down around approximately 6 homes on Ramsgate Road in the Coffee Bluff area. One home sustained minor damage from an oak tree partially falling on it.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, March 31, 20222 deaths · 1 injured · $615,000 · EF3 · 16 events
- Tornadoes and Damaging Wind in North Carolina, March 31, 2022$715,000 · EF2 · 4 events
- Flash Flood in Illinois, March 31, 20221 death · 1 event
- Winter Weather in Kansas, March 31, 20221 death · 1 event
- Tornado and Damaging Winds in Pennsylvania, March 31, 2022$10,000 · EF2 · 14 events
- Tornado in Pennsylvania, March 31, 20221 injured · $300,000 · EF1 · 1 event
- Strong Wind in Georgia, March 31, 2022$500,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, March 31, 2022$124,000 · 1 in hail · 29 events
- Tornadoes in Virginia, March 31, 2022$220,000 · EF0 · 2 events
- Damaging Winds in Pennsylvania, March 31, 2022$32,000 · 50 kt wind · 8 events
- Tornado and Hail in Pennsylvania, March 31, 2022EF1 · 7 events
- Hail and Damaging Winds in Maryland, March 31, 2022$20,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010021.